Dilantin with Purple Glove Syndrome Warnings


December 6, 2010

Dilantin with Purple Glove Syndrome Warnings

A panel of drug experts has advised that the FDA issue warnings concerning a rate and debilitating condition caused by Dilantin and generic phenytoin intravenous equivalents. When faced with the option of recalling the products of issuing warnings this week the FDA’s Peripheral and Central Nervous System Drugs Advisory committee decided to recommend that the FDA issue new warnings. The condition caused by these drugs has been dubbed purple glove syndrome, because the victim’s hands swell and change color to violet or purple. While the condition is temporary in most cases, it can result in permanent disability.

The FDA generally follows the suggestions of its panels of experts. Purple glove syndrome has been linked to at least 46 patients who have received Dilantin and the generic equivalents since the 1980’s. The condition generally occurs as the result of a mistake in administering the medication. If the drug is not injected into a vein it infects the surrounding tissue in the hand.

Dilantin is an antiepileptic drug that has also been tied to a condition known as Stevens Johnson syndrome. With a dangerous and deadly condition like SJS where the body burns from the inside out and causes severe pain and many times death, as well as the purple gloves syndrome it is surprising that the FDA panel has advised only issuing warnings with this medication.  There is no known cause of SJS, nor is there any cure, and a simple misdirection of a needle can cause purple gloves syndrome which can leave patients with a lifetime of disability.

These painful and debilitating conditions are rare, yet there is no way of predicting what will trigger a reaction, so that patients of all ages, from the very young to the elderly are at risk. Purple glove syndrome has been directly linked to Dilantin and the IV equivalents, which means that proper warning and proper administration should be able to cut this condition out of existence. In the meantime there is no indication that will predict cases of SJS which means that any warning on any medication shown to be linked to this condition should be heeded and used with extreme caution.

The FDA has a decision to make, whether to adhere to the suggestion of the panel and issue a strong warning on the Dilantin and equivalent IV drugs or to recall the drug completely. Because the FDA generally follows the suggestions of its panels if you use Dilantin or find yourself in a position of being given Dilantin or a generic form of the antiepileptic drug you may wish to discuss the possibilities in dept with your physician.

Publisher: Salient News


1 comment on “Dilantin with Purple Glove Syndrome Warnings”

Tweets that mention Dilantin with Purple Glove Syndrome Warnings — Topsy.com

[…] This post was mentioned on Twitter by Salient-news, Salient-news. Salient-news said: Dilantin with Purple Glove Syndrome Warnings http://bit.ly/fzX39F #health #news […]

Comments are closed.